Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
I have a question for those of you who have taken Anastrozole and are now finished (or quit early due to side effects). Did you find the side effects went away after you stopped taking the medication? In particular, I’m questioning the weight gain, the hair thinning and the achy, stiff joints. I also get a shot of Prolia twice a year for osteoporosis so I don’t know if that will impact the results. I have been on the Anastrozole for twenty months.
Jump to this post
I started Anastrozole last Feb and switched to Exemestane in Dec due to joint pain. I still have the pain in my elbow and both wrists – maybe arthritis was always there and these have made it worse (I’m 75). I don’t know what my estrogen levels are but am on Prolia every 6 months due to bone thinning. I guess it’s just a matter of what helps one problem may make another worse.Also, my hair was always thin but now it’s REALLY thin and that seems to go along with it all.
Liked by Colleen Young, Connect Director
Of course, side effects are stated in the literature, but how you respond is to be seen. It was a very slow, sneaky drug that crept up on you and the symptoms truly began in the 3rd month. It is important to understand that you won’t know fully how they’ll impact you until you’ve been on the drug for 6 months, wherein you know how you’ll tolerate it. For the most part, I had difficulty with joint pain, particularly in my wrists and hands/fingers, including numbness and weakness. After 6 months, I transitioned to Aromasin for 6 months, experiencing the same side effects and have been off for almost 3 weeks. I will resume AI therapy and start Letrozole and hope to be able to tolerate it for 4 additional years.
I never experienced hair loss.
Afterthought: In the first 3 months of taking Anastrozole, I felt body pain, very old and fatigued. The joint pain persisted in my hands & wrists and the full- body pain wained, but the fatigue continued with either drug. I can now drink coffee without any struggle and have NO problems sleeping. Woo Hoo!!!!
Wishing you good health and every success!
I’m wondering how you’re doing nearly a year later – I’ve switched to Exemastane due to the joint pain (elbow & wrists) and general bone aches. The aching has stopped but the joint damage/pain seems permanent. As I understand it, the side effects are very similar with the two drugs.
I’m hanging in there, but continue to be challenged. Having taken Anastrozole and Aromasin— each fir 6 months, I stopped all for now 3 weeks, trying to regain “normalcy” with my hands & wrists. While slightly improved, like you, I’m not sure that’s achievable.
I’m starting letrezole/femara next week – my last option because tamoxifen isn’t an option for me. I am hopeful that the side effects are less problematic, given the desire to continue the meds for 4 more years.
Let’s keep talking.
I’ve been taking anastrozole for almost a year, and am cautiously thinking the side effects have been minimal. My main concern is its contribution to my osteoporosis. I have been seeing an OT to learn how to increase bone mass.
Welcome to Connect, @bmerxbauer. Have you experience bone loss with anastrozole?
I have just been prescribed this medicine. I understand one of the side effects can be bone loss. Just wondered what other people are doing or using to help with this problem.
I’ve been pretty lucky without the unpleasant side effects that some people have. But my DEXA scan after a year on anastrozole showed some incremental bone thinning. In spite of what the DEXA scans say, my bones aren’t fragile – if they were, I would have broken something by now – but I’m seeing the naturopath at our cancer center and she has me taking a supplement called Osteo K, which is a lot more expensive than the anastrozole. I’ll try taking it for a year and see if it helps. I may be having some hair thinning, and have added a few pounds that I’ll blame on the drug. But mostly I’m able to stay active.
I started on Anastrozole inFeb of last year – by Sept was having quite a bit of joint/bone pain. After a test that showed osteoporosis had increased in the last 3 years (breast cancer just discovered in 2017), the Dr. changed my RX to Exemastane in Dec. & started a twice yearly injection of Prolia, which I understand is supposed to help with bone thinning. Also, my hair has come back much thinner since the chemo -( don’t expect that to get any better). The joint pain is still there & think it always will be. But – don’t want the cancer to come back, either, so will continue with the meds.
Liked by Colleen Young, Connect Director, Molly MIller
Hope this works better for you. Don’t think I mentioned my hair, which was always thin, is now much thinner than ever – but I guess that should be the least of my worries!
I have been taking Anastrozole for three years. I have ongoing, constant hot flashes and have recently noticed that my hair is thinning out and I have a couple of bald patches. The only thing that makes me feel grateful is that i am only dealing with those two side effects. I’ve had three colds this winter because even though I go out bundled up when it’s cold out, I still sweat a lot. Just horrible. I think that next winter I should wear a surgical mask every time that I go out in the cold.
Liked by Molly MIller
CORRECTION!!! mY BREAST CANCER WAS DISCOVERED IN SUMMER OF 2016, NOT 2017. TIME FLIES!!
I started Anastrozole immediately after my mastectomy in 2016, my oncol. did not discussed sideeffects. I did however notice he was overly concerned about my ankles and pain in ankles-I had no complaints. Now in 2018, I have sleepless nights, horrible depression,horrible joint and bone pain and my hair is thinning. I have grown my hair past my butt and it has been increasingly thin on top and throughout. I have a different Oncol. and it seems it takes an act of God to get her to switch me to a different pill. I have to take this pill x 10 years, don't think I will make it that long.
yes, I have and just need some honest answers and reall attention to my complaints
I would recommend that women with hormone positive breast cancer ask their oncologists to check their hormone levels before using the drugs, during and after. I was unable to take the drugs due to side effects, but was always worried about my Estrogen levels (due to estrogen positive breast cancer). At my two year checkup (I have check ups each 6 months with various tests) I asked if they could check my Estrogen levels for me. They usually don't because they assume most breast cancer patients are taking the pills. Well……….my estrogen levels are no where to be found, they are virtually non-existent. I did lose 25-30 pounds and have been fairly strict with diet, exercise, vitamins and the like. Looks like my body decided for me not to have estrogen on it's own! I'm not saying that it will stay that way or that I'm very confident the cancer won't return that's feeding on that estrogen BUT…….if you're having a really hard time with the aromatase or tamoxifen, perhaps getting a baseline on your hormone levels could be of some help. Also, despite not taking the pills…..I have hair thinning, some achy joints (not nearly as bad as when on the meds) and other symptoms of low estrogen. My bone scans show some slight loss but nothing like what I hear about with the meds. Just a thought that might help some women to move forward if the pills are making your life too difficult.
Liked by Colleen Young, Connect Director, Kanaaz Pereira, Connect Moderator
Welcome to Connect. I can only imagine what a rough journey you've been on for the past two years. Thank you for sharing and reaching out to the Connect community. While we wait for others to share their insights and thoughts, I thought you might wish to read these two studies I found online, about management of aromatase inhibitor induced musculoskeletal symptoms:
@rosiemolano, we'd really like to get to know you better; would you share a few more details? How are you managing the side effects at present?
Liked by Lexalaska
I've been on Anastrozole for almost 2 years. At first I really suffered from joint pains, but that eased with time. It has severely affected my bones and my hair seems to be falling out a bit more than I'd expect, but I don't know if that's age or the Anastrozole. It also has caused hot flashes, skin dryness and fatigue. I'm post menopause, so some of these issues I would expect with age, but I never really experienced hot flashes before and my skin was a bit dry, but nothing like it is now. Still very thankful this option is available though and have no plans of stopping.
Liked by Colleen Young, Connect Director, Lexalaska
version 220.127.116.11.9.3Page loaded in 3.730 seconds